Alert archive / California / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 49, NWS Phoenix, AZ

August 31, 2013Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 31, 2013, 12:17 PM PDT for Riverside County, San Bernardino County, California. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2013, 12:17 PM PDT (19:17 UTC)
Expired
Aug 31, 2013, 12:45 PM PDT
In force
28 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties Riverside County, CA, San Bernardino County, CA

The radar

The San Diego radar (KNKX), 144 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

381 
WUUS55 KPSR 311917
SVRPSR
CAC065-071-311945-
/O.NEW.KPSR.SV.W.0049.130831T1917Z-130831T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1217 PM PDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 1245 PM PDT

* AT 1211 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER   
WESTERN PORTIONS OF JOSHUA TREE NATIONAL PARK. THIS STORM WAS MOVING 
SLOWLY SOUTHWEST.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE WARNING AREA...GO INSIDE A STURDY BUILDING. 
REMEMBER...A SEVERE THUNDERSTORM WILL PRODUCE DAMAGING WINDS AND 
DEADLY LIGHTNING.

&&

LAT...LON 3405 11626 3407 11600 3404 11600 3403 11585
      3382 11583 3378 11605 3382 11612 3384 11613
      3385 11613 3387 11615
TIME...MOT...LOC 1916Z 310DEG 2KT 3383 11592

$$

AJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 9:20 AM PDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 31, 9:20 AM PDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
920 AM MST SAT AUG 31 2013

.SYNOPSIS...
DEEP MONSOON MOISTURE WILL CONTINUE TO COVER THE REGION THROUGH THE
WEEKEND...RESULTING IN A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS AREA-WIDE. NEXT WEEK...MONSOON MOISTURE WILL DECREASE
SOMEWHAT...WITH WARMER AFTERNOONS EXPECTED. A SLIGHT CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE FORECAST...WITH
DAY TO DAY VARIABILITY IN STORM COVERAGE.

&&

.DISCUSSION...
VERY MOIST AND SOMEWHAT UNSTABLE AIRMASS REMAINS IN PLACE ACROSS
ARIZONA AND SOUTHEAST CA THIS MORNING...WITH PWAT VALUES IN EXCESS
OF 2 INCHES OVER MUCH OF THE AREA. SAN DIEGO SOUNDING CAME IN WITH
2.22 INCHES PWAT...AND 2.1 AT PHOENIX. IR IMAGERY SHOWED MOSTLY
CLOUDY SKIES ACROSS THE AREA...AND RADAR INDICATED POCKETS OF VIRGA
OR LIGHT SHOWERS HERE AND THERE ACROSS THE LOWER DESERT AT 8 AM. 8
AM SURFACE DEWPOINTS ACROSS THE LOWER DESERTS...FROM THE GREATER
PHOENIX AREA WESTWARD INTO SERN CA...WERE ALMOST UNIFORMLY 73
DEGREES. DESPITE THE COOL SURFACE TEMPS...AT 8 AM MOST OF THE LOWER
DESERTS WERE RUNNING IN THE LOW 80S...THERE IS SUFFICIENT LOW LEVEL
MOISTURE TO SUPPORT MLCAPE VALUES BETWEEN 500 AND 1500 J/KG OVER THE
LOWER DESERTS AS SHOWN IN THE LATEST SPC MESOANALYSIS GRAPHIC.

ONE THING THAT IS LACKING TODAY IS DYNAMICS...INVERTED TROF HAS
ROTATED AROUND THE HIGH AND IS NOW MOVING ACROSS PORTIONS OF NWRN AZ
AND SRN NEVADA. WIND FIELDS ALOFT ARE VERY WEAK AS SEEN IN THE
MORNING SOUNDINGS...AND STEERING WINDS THIS AFTERNOON ARE LIGHT
VARIABLE TO SOUTHWEST AT LESS THAN 10KT. UPPER LEVEL DEFORMATION
ZONE SHOWN IN THE STREAMLINES IS ALSO ACROSS NORTHERN ARIZONA...SO
BETTER FORCING IS NORTH OF OUR AREA. SO FOR TODAY WE ARE LOOKING AT
A VERY MOIST AND RATHER UNSTABLE ATMOSPHERE WITH WEAK DYNAMICS AND
FORCING. THIS ADDS UP TO A MODERATE GRADE MONSOON DAY...AND WE
RAISED POPS IN THE PHOENIX AREA TO ABOUT 15 PERCENT. SINGLE DIGIT
POPS THAT HAD BEEN IN PLACE SEEM TOO LOW GIVEN THE CURRENT
CONDITIONS. SHOULD THUNDERSTORMS DEVELOP TODAY...HEAVY RAIN WILL BE
THE MAIN THREAT...GIVEN PWAT OVER 2 INCHES AND THE SLOW MOVING
NATURE OF THE STORMS WILL ALLOW THEM TO DUMP COPIOUS RAINFALL
AMOUNTS BEFORE THEY DISSIPATE. CURRENT FORECASTS HAVE BEEN UPDATED
FOR CURRENT WEATHER TRENDS AND APPEAR TO BE IN GOOD SHAPE.

.PREVIOUS DISCUSSION...
TODAY AND SUNDAY...
CONSIDERABLE CONVECTIVE DEBRIS CLOUDS COVERED A LARGE PART OF
CENTRAL AND SOUTHWEST AZ AT 09Z SAT...ALONG WITH ISOLATED SPRINKLES.

EVENING WEATHER BALLOONS CONTINUED TO SHOW AN UNUSUALLY HIGH AMOUNT
OF MONSOON MOISTURE STREWN ACROSS MOST OF AZ AND SOUTHERN CA. THE
UPPER LEVEL DEFORMATION ZONE THAT STRETCHED FROM THE 4 CORNER TO
SOUTHWEST AZ...AND HELPED TO SUPPORT LARGE CONVECTIVE STORMS FRIDAY
AFTERNOON WILL SHIFT TOWARD NORTHWEST AZ THIS AFTERNOON. ACTUALLY
MOST OF SOUTHERN AZ IS ON THE BACKSIDE OF A WEAK INVERTED TROF
MOVING EAST TO WEST...AND THE ATMOSPHERE BECOMES QUASI-STABLE TODAY
AND SUNDAY. THEREFORE CONVECTIVE POTENTIAL IN SOUTHWEST AND SOUTH
CENTRAL AZ WILL NOT BE AS WIDESPREAD AS FRIDAY AFTERNOON...AND LOWER
PRECIP PROBABILITIES REFLECT THAT.

MONDAY AND TUESDAY...
THE CORE OR DEEPEST MONSOON MOISTURE SHIFTS WEST INTO SOUTHERN CA
AND COLORADO RIVER VALLEY MON AND TUE...WITH SOME DRYING IN EASTERN
AZ. THE BEST POTENTIAL FOR CONVECTIVE STORMS MON AND TUE WILL BE
OVER SOUTHEAST CA AND THE COLORADO RIVER...AS THAT AREA COMES UNDER
INCREASING ENTRANCE REGION JET DYNAMICS. IN OTHER WORDS...
ACCELERATING UPPER LEVEL SOUTHERLY WINDS OVER SOUTHEAST CA AND THE
COLORADO RIVER VALLEY DYNAMICALLY SUPPORT THE POTENTIAL FOR A CHANCE
OF CONVECTIVE STORMS. THE REMAINDER OF THE FORECAST AREA...SOUTH
CENTRAL AND PARTS OF SOUTHWEST AZ WILL ONLY HAVE A SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS.

WEDNESDAY THROUGH SATURDAY...
A SLIGHT CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS WILL CONTINUE
OVER SOUTHWEST AND SOUTH CENTRAL AZ THIS PERIOD. WARMER AFTERNOONS
AND A MARGINALLY MOIST AIRMASS WILL PROVIDE THE SLIGHT THREAT OF
STORMS.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...
LIGHT AND VARIABLE MORNING WINDS WILL ATTEMPT EASTERLY HEADINGS
BEFORE BECOMING MORE PROMINENTLY WEST BY MIDDAY/EARLY AFTERNOON
REMAINING ONLY 12KTS OR LESS. SCT TO BKN MID LEVEL CIGS WILL PERSIST
THROUGH THE DAY. UNCERTAINTY ABOUT STORMS THROUGH THE PHOENIX AREA
THIS EVENING REMAINS HIGH...AS SUCH LEFT MENTION OF ANY WX OUT OF
12Z TAFS.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
SOUTHERLY WINDS ALONG THE COLORADO RIVER...INCLUDING KBLH AND
WESTERLY WINDS FOR KIPL EXPECTED TO DEVELOP MIDDAY. UNTIL
THEN...WINDS WILL REMAIN LIGHT AND VARIABLE. CLOUD COVER IN THE FORM
OF SCT TO BKN SKIES WILL PERSIST AOA 10KFT THROUGH THE DAY. THERE IS
AN ISOLATED CHANCE OF AFTERNOON SHOWER/STORM DEVELOP ACROSS
SOUTHEAST CALIFORNIA LATER TODAY SO INCLUDED VCSH FOR THE AFTERNOON
AND EVENING PERIOD FOR BOTH KIPL AND KBLH.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
SLIGHTLY DRIER CONDITIONS ARE EXPECTED FOR THE COMING WEEK WITH
DECREASING STORM CHANCES AND HUMIDITIES EXPECTED. MINIMUM HUMIDITIES
WILL BE IN THE TEENS OVER THE LOWER DESERTS OF ARIZONA...REMAINING
IN THE 20-30 PERCENT RANGE OVER SOUTHEAST CALIFORNIA AND HIGHER
TERRAIN WITH GOOD OVERNIGHT RECOVERIES. TEMPERATURES DURING THIS
PERIOD WILL WARM TO NORMAL VALUES BEFORE ABOVE NORMAL VALUES APPEAR
DURING THE LATE PERIOD. STORM CHANCES WILL RETREAT TO THE
EVER-FAVORED HIGHER TERRAIN WITH LESSER CHANCES OF STORMS DOWN INTO
THE LOWER ELEVATIONS BY THE LATE WEEK. WINDS THROUGH THE MIDWEEK
PERIOD WILL BE SLIGHTLY ELEVATED AND MORE PERSIST FROM THE
SOUTHEAST...OTHERWISE FOLLOW TYPICAL DIURNAL TRENDS AND SPEEDS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...CB
PREVIOUS DISCUSSION...VASQUEZ
AVIATION...NOLTE
FIRE WEATHER...NOLTE
Hazardous weather outlook, Aug 31, 5:59 AM PDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
559 AM MST SAT AUG 31 2013

AZZ020-025-CAZ030>033-011300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
559 AM MST SAT AUG 31 2013 /559 AM PDT SAT AUG 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS AS
EXCESSIVE AMOUNTS OF MONSOON MOISTURE STILL COVER THE AREA. THE
GREATEST THUNDERSTORM THREAT IS THE POTENTIAL FOR HEAVY RAIN AND
LOCALIZED FLOODING...IF THUNDERSTORMS DEVELOP. OTHER HAZARDS INCLUDE
STRONG THUNDERSTORM WINDS AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY THROUGH WEDNESDAY...A SLIGHT CHANCE OF THUNDERSTORMS ARE
FORECAST. HOWEVER THERE ARE SOME INDICATIONS THAT A GREATER THREAT OF
THUNDERSTORMS COULD DEVELOP MONDAY AND TUESDAY AFTERNOONS. THUNDER-
STORM HAZARDS INCLUDING STRONG WINDS...HEAVY RAIN...AND DEADLY
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AZZ021>024-026>028-011300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
559 AM MST SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...SOUTH-
CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS AS
EXCESSIVE AMOUNTS OF MONSOON MOISTURE STILL COVER THE AREA. THE
GREATEST THUNDERSTORM THREAT IS THE POTENTIAL FOR HEAVY RAIN AND
LOCALIZED FLOODING...IF THUNDERSTORMS DEVELOP. OTHER HAZARDS INCLUDE
STRONG THUNDERSTORM WINDS AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A SLIGHT CHANCE OF THUNDERSTORMS ARE FORECAST. THUNDERSTORM HAZARDS
INCLUDE STRONG WINDS AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 11:45 AM PDTAreal Flood AdvisoryPSRRiverside, San Bernardino2 hr
Aug 31, 4:59 PM PDTAreal Flood AdvisoryPSRImperial106 min

Nearby

Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.